Table of Contents Author Guidelines Submit a Manuscript
BioMed Research International
Volume 2014, Article ID 961438, 13 pages
http://dx.doi.org/10.1155/2014/961438
Research Article

The Effects of Omega-3 Fatty Acid Supplementation on Dexamethasone-Induced Muscle Atrophy

Department of Neurology, University of São Paulo, No. 455, Dr. Arnaldo Avenue, 01246-903 São Paulo, SP, Brazil

Received 18 March 2014; Accepted 28 April 2014; Published 25 May 2014

Academic Editor: Emanuele Marzetti

Copyright © 2014 Alan Fappi et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Corticosteroids cause muscle atrophy by acting on proteasomal and lysosomal systems and by affecting pathways related to muscular trophysm, such as the IGF-1/PI-3k/Akt/mTOR. Omega-3 fatty acid (n-3) has been used beneficially to attenuate muscle atrophy linked to sepsis and cachexia; however, its effect on dexamethasone-induced muscle atrophy has not been evaluated. Objectives. We evaluated whether n-3 supplementation could mitigate the development of dexamethasone-induced muscle atrophy. Methods. Two groups of Wistar rats were orally supplemented with n-3 or vehicle solution for 40 days. In the last 10 days, dexamethasone, or saline solution, was administrated establishing four groups: control, dexamethasone, n-3, and dexamethasone + n-3. The cross-sectional areas of muscle fibers, gene expression (MyoD, Myogenin, MuRF-1, and Atrogin-1), and protein expression (Akt, GSK3 , FOXO3a, and mTOR) were assessed. Results. Dexamethasone induced a significant loss in body and muscle weight, atrophy in type 2B fibers, and decreased expression of P-Akt, P-GSK3 , and P-FOXO3a. N-3 supplementation did not attenuate the negative effects of dexamethasone on skeletal muscle; instead, it caused atrophy in type 1, 2A, reduced the expression of Myogenin, and increased the expression of Atrogin-1. Conclusion. Food supplements containing n-3 are usually healthful, but they may potentiate some of the side effects of glucocorticoids.